Antidepressants may Increase Risk of Developing Cataracts?

Antidepressant Medication and Risk of Developing Cataracts

Researchers at the University of British Columbia published the results of a recent study in the journal, Ophthalmology, which suggest that antidepressant use might be associated with an increased risk of developing cataracts.

Already, older-generation antidepressants have been associated with increasing the risk of developing cataracts.  This is the first large population based study to quantify the risk of developing cataracts from selective-serotonin reuptake inhibitors (SSRIs) in humans.

Though this study does not prove that antidepressants cause cataracts, it does suggests that there might be a small risk to individuals taking antidepressants.  The researchers compared data from 18,784 cataract patients with 187,840 comparison patients over a nine-year period.  The average age of the patients was 73–all of whom had heart disease and had undergone treatment for blocked arteries.

  • Luvox (fluvoxamine) raised cataract risk by 39%.
  • Effexor (venlafaxine) raised cataract risk by 33%.
  • Paxil (paroxetine) raised cataract risk by 23%.
  • Overall, use of any SSRI antidepressant raised cataract risk by 15%

 

***Not all antidepressants studied were found to increase risk of cataracts possibly due to not enough people taking them in this study. As well, the study authors conceded that these observations may be due to the effects of smoking which was not controlled for in this study.

From Web MD:

“Assuming that 10% of Americans take SSRIs, that the increased risk is 15%, and that 1.5% of cataracts in the U.S. are caused by antidepressants, the researchers calculate that SSRIs may cause 22,000 extra cases of cataracts each year.

SSRI antidepressants work by increasing the amount of serotonin in the brain. (Effexor is not strictly an SSRI, as it boosts norepinephrine as well as serotonin.)

Etminan and colleagues note that the lens of the eye has serotonin receptors — switches that activate cellular functions. Animal studies show that serotonin can make the lens of the eye more opaque and lead to cataracts.”

Reference:

  1. Etminan M, Mikelberg FS, Brophy JM.  Selective Serotonin Reuptake Inhibitors and the Risk of Cataracts A Nested Case-Control Study.  Ophthalmology. 2010 Mar 6.